Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Nashville, TN

July 2, 2002Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 2, 2002, 11:50 PM CDT for Wilson County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 11:50 PM CDT (04:50 UTC)
Expired
Jul 3, 2002, 12:20 AM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wilson County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:20 AM CDTThunderstorm Wind 60 EMt Juliet, TNPublic reported a roof taken off a brick building. The roof landed on a car. Also, nearby home had a roof taken off from an addition to a home. It occured near Curd Rd. and Mt. Juliet Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2472 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS54 KOHX 030450
SVRBNA
TNC189-030515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN TENNESSEE

* UNTIL 1220 AM CDT

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WATERTOWN...OR 16 MILES
  WEST OF SMITHVILLE...MOVING WEST SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATESVILLE BY 1205 AM 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

GIRODO
LAT...LON 3596 8599 3614 8604 3609 8652 3599 8630

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:00 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 2, 11:00 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 PM CDT TUE JUL 2 2002

DISTURBANCES CUTTING UNDER UPPER RIDGE APPARENTLY HELPING GENERATE
NEW CONVECTION LATE THIS EVENING. STORMS HAVE BEEN BUILDING FROM
SUMNER COUNTY TO THE CUMBERLAND PLATEAU DURING THE PAST HOUR. WILL
UPDATE ZONES TO KEEP CHANCE FOR THUNDERSTORMS GOING INTO THE NIGHT.

.BNA...NONE.
SH

In the hours before

Local storm report, Jul 2, 6:02 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
521 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    PULASKI                   TN   58 MPH TSTM WIND GUST
07/02/02   GILES                          911 CENTER REPORTED
                                          SEVERAL TREES AND POWER
                                          LINES WERE DOWN IN THE
                                          CITY.

0310 PM    5 E ORLINDA               TN   58 MPH TSTM WIND GUST
07/02/02   ROBERTSON                      NWS EMPLOYEE REPORTED TREE
                                          WAS BLOWN DOWN 2 MILES WEST
                                          OF I-65 ON HWY 52.

0315 PM    4.3 WSW PORTLAND          TN   58 MPH TSTM WIND GUST
07/02/02   SUMNER                         NWS EMPLOYEE REPORTED A
                                          TREE WAS DOWN ON SPRING
                                          VALLEY DRIVE.

JAO
Local storm report, Jul 2, 6:19 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
619 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/02/02   BENTON                         SHERIFFS OFFICE REPORTED
                                          NUMEROUS TREES AND POWER
                                          LINES WERE DOWN AROUND THE
                                          COUNTY.

JAO
Local storm report, Jul 2, 11:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1130 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    SMITHVILLE                TN   WIND DAMAGE
07/02/02   DE KALB                        TREES DOWN REPORTED BY PD

SH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:13 PM CDTSevere Thunderstorm WarningOHXDeKalb47 min
Jul 3, 12:26 AM CDTSevere Thunderstorm WarningOHXDickson, Montgomery34 min
Jul 3, 12:52 AM CDTSevere Thunderstorm WarningOHXDavidson, Williamson38 min
Jul 3, 1:10 AM CDTSevere Thunderstorm WarningOHXMontgomery50 min
Jul 3, 1:17 PM CDTSevere Thunderstorm WarningOHXWilson28 min
Jul 3, 1:18 PM CDTSevere Thunderstorm WarningOHXWilson27 min
Jul 3, 1:38 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson37 min
Jul 3, 2:17 PM CDTSevere Thunderstorm WarningOHXDavidson43 min
Jul 3, 2:37 PM CDTSevere Thunderstorm WarningOHXRobertson38 min
Jul 3, 2:58 PM CDTSevere Thunderstorm WarningOHXCheatham42 min
Jul 3, 2:59 PM CDTSevere Thunderstorm WarningOHXCheatham41 min
Jul 3, 3:17 PM CDTSevere Thunderstorm WarningOHXDickson43 min
Jul 3, 3:21 PM CDTSevere Thunderstorm WarningOHXMontgomery39 min
Jul 3, 5:01 PM CDTSevere Thunderstorm WarningOHXLewis, Perry29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.